LAS VEGAS – according to an overview presented by .
Recently published studies may help guide decisions about initiating and discontinuing treatment with bisphosphonates or denosumab (Prolia), the antiresorptive therapies. Understanding the ideal duration of bisphosphonate drug holidays “is a work in progress,” Dr. Bolster, from Harvard Medical School in Boston, said at the annual Perspectives in Rheumatic Diseases held by Global Academy for Medical Education.
No holiday with denosumab
Data indicate that twice yearly denosumab remains safe at 10 years, but studies have found a rapid loss of bone mineral density and an increased risk for vertebral fractures after treatment is discontinued ().
“Therefore, it is not appropriate for denosumab to be utilized with a drug holiday. If a patient is placed on denosumab, then consideration needs to be given for what to follow the course of denosumab,” Dr. Bolster said. “It is important to review with our patients the essential scheduled dosing of every 6 months, that the patient should not miss doses, and that we are not going to be able to initiate a drug holiday without starting another medicine.”
Patients likely to require hospitalization may not be good candidates for denosumab therapy because they may not be able to adhere to the dosing regimen, she said.
Denosumab vs. bisphosphonates: Real-world data
Trials have found greater increases in bone mineral density with denosumab, compared with the bisphosphonate drug alendronate, but that finding does not necessarily equate with reduced fracture risk, Dr. Bolster said. A recent population-based study examined fracture risk in approximately 92,000 people over age 50 years. Most were women, and their mean age was 71 years ().
The researchers compared the incidence of hospitalization for hip fracture among new denosumab users and new alendronate users during the 3 years after starting treatment. At 3 years, hip fractures occurred in 3.7% of the denosumab group and in 3.1% of the alendronate group. The rate of any fracture was 9% for each group. Although the study design had limitations, the analysis found “no difference between denosumab and alendronate in terms of fracture-risk reduction,” Dr. Bolster said. “Both agents are good agents.”
A recent meta-analysis compared fracture risk with denosumab and any bisphosphonate treatment using data from 10 trials that included more than 5,000 patients ().
At 12 and 24 months, denosumab produced greater increases in bone mineral density at the spine, hip, and femoral neck. “In fact, there was a greater increase in bone density seen in those on denosumab who had had prior bisphosphonate use,” Dr. Bolster said. In 9 out of 10 trials, however, fracture rate did not differ between patients who received denosumab or any bisphosphonate at 12 or 24 months.
Bisphosphonate drug holidays
An increased risk of atypical femoral fracture with long-term bisphosphonate therapy has driven research on the effects of bisphosphonate drug holidays. “When we start a drug holiday, it requires continued close monitoring of the patient’s risk factors,” as well as monitoring whether a new fracture occurs during the holiday, Dr. Bolster said.
“We have very little data to guide the duration of a drug holiday,” she said. One study examined changes in bone density and bone turnover markers during a drug holiday after treatment with oral alendronate or intravenous zoledronic acid ().
The investigators conducted a post hoc analysis of data from the FLEX and HORIZON trials. Although alendronate was used for a longer duration, compared with zoledronic acid (5 years vs. 3 years), alendronate had a more rapid offset of drug effect after 3 years. The difference may relate to compliance rates with oral therapy during the treatment period, Dr. Bolster said.
The study did not examine fracture rates, which is the outcome that ultimately matters at the end of the day, she said.
Data suggest that bisphosphonate holidays are associated with increased risk of hip fracture. Anby Curtis et al. found that “hip fracture rates were lowest among those who remained on bisphosphonates,” Dr. Bolster said. Hip fracture rates increased with the length of the drug holiday, and a drug holiday of between 2 and 3 years was associated with 39% increased risk. The analysis included data from more than 156,000 women, about 40% of whom stopped bisphosphonates for more than 6 months. A total of 3,745 hip fractures occurred during follow-up.
“Duration of therapy should be individualized to the patient,” Dr. Bolster said. Physicians should assess the patient’s risk factors and take into account fragility fractures before and during treatment, bone density, and comorbidities.
“In terms of duration for drug holiday, does the patient now have osteopenia after treatment?” she said. “It is uncommon for bone density to change significantly during treatment, but occasionally we have a patient who goes from osteoporosis to osteopenia.”
The resumption of treatment should be based on established guidelines and individual patient factors, she said. For some postmenopausal woman, estrogen or raloxifene may not be ideal treatments when resuming therapy because these medications may increase cardiovascular or thrombotic risks. Denosumab may not be a good option for some patients because of the limitations surrounding its ability to be discontinued. The anabolic agents teriparatide and abaloparatide “may be good options to consider after a drug holiday, or even to give to patients during the drug holiday,” Dr. Bolster said. “The drug holiday does not have to be a treatment holiday. It really just needs to be an antiresorptive holiday.”
Dr. Bolster owns stock in Johnson & Johnson and is on an advisory board for Gilead.
Global Academy for Medical Education and this news organization are owned by the same parent company.